Skin reactions caused by radiation therapy are also known as radiation dermatitis, and occur to some degree in most patients undergoing radiation therapy. Skin changes from radiation therapy will only occur in the area that is being treated. Whether you may experience skin changes will depend on:
- The area that is being treated
- How much radiation therapy you are receiving and how it is being given
- Any other treatments or medications that you may be taking
- Your age and overall health
Changes can include:
- A change in skin colour (from slight pink to red)
- Dryness or peeling
- Blistering, weeping
- Pain or swelling
Unlike other reactions such as allergic reactions, skin reactions from radiation therapy begin slowly and predictably. This means that if you should experience a radiation-induced skin reaction, you will have time to talk to your treatment team and to receive the advice and assistance that you need to manage it.
The skin in the area being treated may become red and irritated and may look and feel something similar to a burn injury. While it may look and feel like a burn injury, it is important to know radiation therapy does not actually burn the skin, and it is not the same as a burn from a hot object.
Your treatment team will show you how to care for your skin and manage any skin reactions. It is important to always ask your treatment team about any side affects you might be experiencing before applying any creams or other remedies. Tell your treatment team if you’re worried about a skin reaction or are experiencing any skin changes.